Alert archive / Michigan / Red Flag Warnings in 2021

Red Flag Warning 1, NWS Marquette, MI

June 6, 20217 counties in Michigan

NWS Marquette, MI issued this red flag warning at Jun 6, 2021, 3:57 AM EDT for 7 counties in Michigan. It took effect at Jun 6, 2021, 8:00 AM EDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2021, 3:57 AM EDT (07:57 UTC)
In effect from
Jun 6, 2021, 8:00 AM EDT
Expired
Jun 6, 2021, 8:00 PM EDT
In force
12 hr
Issued by
NWS Marquette, MI

Counties Baraga County, MI, Dickinson County, MI, Gogebic County, MI, Houghton County, MI, Iron County, MI, Marquette County, MI, Ontonagon County, MI

The radar

The Marquette radar (KMQT), 79 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
2210 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

000 
WWUS83 KMQT 060757
RFWMQT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Marquette MI
357 AM EDT Sun Jun 6 2021

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY...

Southwesterly winds will increase through the morning with
wind gusts as high as 35 mph this afternoon. Gusty winds combined
with low humidity will create critical fire weather conditions.
Avoid burning and activities with open flames or sparks today.

MIZ002-004-009-010-084-062000-
/O.UPG.KMQT.FW.A.0001.210606T1200Z-210607T0000Z/
/O.NEW.KMQT.FW.W.0001.210606T1200Z-210607T0000Z/
Ontonagon-Baraga-Gogebic-Iron-Southern Houghton-
357 AM EDT Sun Jun 6 2021 /257 AM CDT Sun Jun 6 2021/

...RED FLAG WARNING IN EFFECT FROM 8 AM EDT /7 AM CDT/ THIS
MORNING TO 8 PM EDT /7 PM CDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR CENTRAL AND WESTERN UPPER MICHIGAN...

The National Weather Service in Marquette has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 8 AM EDT /7 AM CDT/ this morning to 8 PM EDT /7 PM CDT/ this
evening. The Fire Weather Watch is no longer in effect.

* Affected Area...Fire Weather Zone 002 Ontonagon...Fire Weather
  Zone 004 Baraga...Fire Weather Zone 009 Gogebic...Fire Weather
  Zone 010 Iron and Fire Weather Zone 084 Southern Houghton.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 25 percent.

* Temperatures...In the upper 80s to mid 90s.

* Impacts...Burn restrictions are likely in effect. for more
  information on burn restrictions...visit the Michigan DNR
  website at http://www.michigan.gov/burnpermit...all lower
  case...or by calling 866-922-2876.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures and
exceptionally dry fuels will create dangerous wildland fire
conditions. Campfires, outdoor grills, smoking materials, chain
saws, and all-terrain vehicles all have the potential to throw a
spark and ignite a dangerous and destructive fire.

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

MIZ003-005-011-062000-
/O.NEW.KMQT.FW.W.0001.210606T1200Z-210607T0000Z/
Northern Houghton-Marquette-Dickinson-
357 AM EDT Sun Jun 6 2021 /257 AM CDT Sun Jun 6 2021/

...RED FLAG WARNING IN EFFECT FROM 8 AM EDT /7 AM CDT/ THIS
MORNING TO 8 PM EDT /7 PM CDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR PORTIONS OF THE CENTRAL UPPER PENINSULA.

The National Weather Service in Marquette has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 8 AM EDT /7 AM CDT/ this morning to 8 PM EDT /7 PM CDT/ this
evening.

* Affected Area...Fire Weather Zone 003 Northern Houghton...Fire
  Weather Zone 005 Marquette and Fire Weather Zone 011 Dickinson.

* Winds...Southwest 10 to 15 mph with gusts up to 30 mph.

* Relative Humidity...As low as 26 percent.

* Temperatures...In the upper 80s to lower 90s.

* Impacts...Burn restrictions are likely in effect. for more
  information on burn restrictions...visit the Michigan DNR
  website at http://www.michigan.gov/burnpermit...all lower
  case...or by calling 866-922-2876.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures and
exceptionally dry fuels will create dangerous wildland fire
conditions. Campfires, outdoor grills, smoking materials, chain
saws, and all-terrain vehicles all have the potential to throw a
spark and ignite a dangerous and destructive fire.

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this red flag warning went out at Jun 6, 3:24 AM EDT, 33 minutes earlier.

Area forecast discussion, Jun 6, 3:24 AM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
324 AM EDT Sun Jun 6 2021

.SHORT TERM...(Today and tonight)
Issued at 322 AM EDT SUN JUN 6 2021

Upper air pattern consists of a 500 mb trough in the Pacific NW and
a closed low over OK this morning with a broad ridge across most of
the U.S. The upper Great Lakes continues to be on the top and
periphery of the 500 mb ridge with a ring of fire scenario setting
up with convection and any shortwave that tops the ridge can kick
off convection. Trying to time these is next to impossible. Having a
hard time with pops for this morning as accas field out there is
popping up and then gone and thinking is this will continue to be a
problem this morning. Have some slight chance pops in to cover this
across the central and south. For tonight, with a front that is
dieing off as it moves through, have some slight chance pops with it
as it moves across the area. For temperatures, made a few
adjustments for highs in downslope areas and then raised low
temperatures a bit tonight as well in downslope areas near Lake
Superior.

Lots of things to worry about today. First is fire weather and looks
like criteria is met for red flag conditions with high enough winds,
temperatures and low relative humidities and this would be across
mainly the west half of the cwa. Second is with southern Schoolcraft
County and Lake Michigan beaches. With a south wind, this area is at
the end of the fetch and will have high enough waves to have a high
swim risk there. Will be issuing a beach hazards statement for this
area.

.LONG TERM...(Monday through Saturday)
Issued at 324 AM EDT SUN JUN 6 2021

Not much changed in the extended with continued warm weather with
spotty precip chances as an upper level ridge remains over the
central U.S. Temperatures will be on a slow downward trend though
the week with the low level flow becoming more east to southeasterly
by mid-week bringing somewhat cooler and drier air into the area.

Details continue to waver in the extended with how the models are
handling the evolution of the upper level ridge. The GFS has trended
towards continued ridging over the central U.S into the upper Great
Lakes while the ECMWF has trended to a westward shift in the ridge
with an upper low dropping from the Hudson Bay to the eastern Great
Lakes. Ensembles are similar with the fuzzy clusters showing the CMC
and GEFS members largely indicate continued ridging over the area
while about half the EC members shift the ridge west. The later
solution would result in cooler more seasonal weather. NBM has
trended up a few degrees with temperatures Friday and Saturday
reflecting the majority of the models/ensembles trending towards
continued ridging over the area. Fire weather conditions will
continue to be a concern though the week, especially over the west
with the central and east seeing cooler temperatures as the flow
becomes easterly mid-week. The biggest concern will be afternoon RH
but not so much winds with light winds expected through much of the
work week.

Weak pressure gradient will be prime for afternoon lake breeze
circulations with the potential for iso to sct tstms along the
boundaries though at least mid-week. An upper level low pressure
over Oklahoma also opens up and lifts north while weak shortwave
energy is ejected from the western trough and undercuts the ridge.
MUCAPE values of 1500 to 2000 J/kg will be in place during the
afternoons for much of the week with a weak capping inversion.
Convergence along the lake breeze boundaries and added lift from any
passing weak shortwaves should help trigger afternoon convection
through Wednesday. A bit stronger forcing could arrive towards the
end of the week which could result in better coverage of showers and
thunderstorms. With high pwats over the area though the week any
thunderstorms could produce brief heavy rainfall. Shear looks very
weak though Wednesday with very low chances for any organized
convection.
&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1236 AM EDT SUN JUN 6 2021

With low-levels remaining relatively dry, VFR conditions will
prevail thru this fcst period at KIWD/KCMX/KSAW. Otherwise, LLWS is
expected at all terminals overnight into early this morning. Gusty s
to sw winds to around 25kt are then expected today.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 322 AM EDT SUN JUN 6 2021

The strongest wind looks to be this afternoon from the south at 15
to 25 knots. However, very stable conditions with the cold water
will limit the potential for stronger winds near the lake surface.
Expect wind speeds less than 20 knots through the rest of the
forecast period. Models continue to overdo fog potential on the
lake. Fog may become an issue early this week if significant rain
develops which does not look likely at this time.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement from 8 AM EDT this morning through this
     evening for MIZ014.

  Fire Weather Watch from 8 AM EDT /7 AM CDT/ this morning through
     this evening for MIZ002-004-009-010-084.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...NL
AVIATION...Rolfson
MARINE...07
Hazardous weather outlook, Jun 5, 4:41 PM EDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
441 PM EDT Sat Jun 5 2021

MIZ002-004-009-010-084-062045-
Ontonagon-Baraga-Gogebic-Iron-Southern Houghton-
441 PM EDT Sat Jun 5 2021 /341 PM CDT Sat Jun 5 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Fire Weather Watch has been issued for the area Sunday for
elevated fire weather conditions. Keep cars off the grass,
prevent creating sparks, and observe any burn bans by contacting
the local DNR. For more information, please see our latest fire
weather message and forecast.

Hot weather is expected to last through at least the middle of
next week. Take steps to prevent heat exhaustion when outdoors
this weekend, and never leave children or pets in a hot car!

There's a chance of thunderstorms for Monday and Tuesday.

There's another chance for thunderstorms along the Wisconsin
border Friday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ001-003-005>007-011>014-085-062045-
Keweenaw-Northern Houghton-Marquette-Alger-Luce-Dickinson-
Menominee-Delta-Southern Schoolcraft-Northern Schoolcraft-
441 PM EDT Sat Jun 5 2021 /341 PM CDT Sat Jun 5 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

There is a high swim risk for the Lake Michigan beaches in
Southern Schoolcraft County for this evening. See the latest
Beach Hazards Statement for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a high swim risk for the Lake Michigan beaches in
Southern Schoolcraft County Sunday.

A Special Weather Statement has been issued across the area Sunday
for elevated fire weather conditions. Keep cars off the grass,
prevent creating sparks, and observe any burn bans by contacting
the local DNR. For more information, please see our latest fire
weather message and forecast.

Hot weather is expected to last through at least the middle of
next week. Take steps to prevent heat exhaustion when outdoors
this weekend, and never leave children or pets in a hot car!

There's a chance of thunderstorms for Monday and Tuesday.

There's another chance of thunderstorms for Friday along the
Wisconsin border.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-062045-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
441 PM EDT Sat Jun 5 2021 /341 PM CDT Sat Jun 5 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight chance for thunderstorms in the southeastern
lake Monday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-062045-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
441 PM EDT Sat Jun 5 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A gale force gust up to 35 knots is possible along the Lake
Michigan zones early Sunday evening.

There's a slight chance of thunderstorms for Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TAP

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:18 PM EDTSpecial Weather StatementMQTDelta27 min
Jun 6, 3:57 AM EDTSmall Craft AdvisoryMQT24 hr
Jun 6, 4:21 AM EDTBeach Hazards StatementMQTSchoolcraft18 hr

Nearby

Red Flag Warnings in Michigan, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.